American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

A Grave Case of Vomiting

Possible pathophysiology of thyrotoxicosis-induced vomiting.

A 60-year-old woman presented with intractable nausea and vomiting, which had progressively intensified over the past 2 weeks. Her past medical history was remarkable for mild thrombocytopenia and mildly elevated liver enzymes. Her vomiting was triggered by oral intake, nonbloody and nonbilious, and associated with nonresolving epigastric pain, dysphagia, anorexia, and weight loss. She had no remarkable exposures or ill contacts. Examination revealed an ill-looking patient with sinus tachycardia and clinical volume depletion. Epigastric palpation reproduced her pain and triggered vomiting. There were no other localizing abdominal findings. An incidental note was made of a diffusely enlarged, nontender thyroid, with no lymphadenopathy.

Initial blood work redemonstrated the patient’s long-standing mild thrombocytopenia (80 × 109 cells/L). She had elevation of alanine transaminase (160 U/L) and aspartate transaminase (109 U/L). Liver function tests, lipase, troponin, and creatine kinase were within normal limits. An abdominal computed tomography scan showed no obstruction, colitis, perforation, or nephrolithiasis. Subsequent investigation revealed an undetectable thyroid-stimulating hormone (<0.02 mIU/L; normal, 0.5-5) with concomitantly elevated free T3 (14.2 pmol/L; normal, 3.1-6.8) and free T4 (78 pmol/L; normal, 10-22). She was not taking biotin supplements.

A diagnosis of hyperthyroidism was made. After initiation of propranolol 10 mg by mouth 3 times a day, she had rapid symptomatic resolution. She was able to tolerate oral intake after 1 day and was discharged home after 3 days. An outpatient 24-hour radioactive iodine thyroid uptake scan demonstrated diffusely elevated uptake at 45.2% (normal, 8%-25%). Further identification of elevated serum thyrotropin receptor antibodies confirmed the diagnosis of Graves’ disease. She was asymptomatic and euthyroid after 4 months of treatment with methimazole, and her alanine transaminase and aspartate transaminase had also returned to within normal limits.

Gastrointestinal manifestations of hyperthyroidism classically include diarrhea, frequent defecation, and weight loss despite increased appetite.1 Nausea and vomiting are underappreciated symptoms of hyperthyroidism.2 The underlying mechanism of thyrotoxicosis-induced vomiting is incompletely understood; however, there are several theories (Figure).3, 4 The rapid improvement in vomiting with beta-blockade suggests a causative role of beta-adrenergic activity, but the precise mechanism is not known.2 Direct signaling of the chemoreceptor trigger zone by thyroid hormones may elicit vomiting. Dysfunctional gastric emptying owing to pyloric sphincter dysregulation has also been proposed. With respect to other underappreciated gastrointestinal manifestations, elevated liver enzymes can be seen in about one-third of hyperthyroid patients, with normalization following treatment. This hepatic injury may be caused by hypoxia owing to increased oxygen demand without compensated blood flow.5This case highlights the importance of conducting a thorough physical examination when the underlying etiology for gastrointestinal symptoms is not otherwise evident. Detection of a goiter or other signs suggestive of thyrotoxicosis, such as tremor, hyperreflexia, or ophthalmologic signs, are important clinical findings that can lead to the correct diagnosis of unexplained gastrointestinal syndromes.

To read this article in its entirety please visit our website.

-Ari B. Cuperfain, MSc, Eric A. Coomes, MD, Edward Etchells, MD, MSc

This article originally appeared in the November issue of The American Journal of Medicine.

Comments are closed.

UA-42320404-1